Restylane Allergy (Granuloma) Puzzle?

How can I have an allergic reaction on my chin with Restylane and not on my forehead (which had very good results)? Both injections done at the same time last July. Hard lumps on chin and didn't go away with massage. Was not offered hyaluronidase when I complained and was told that they would last as long as the filler in my forehead, maybe up to a year. I didn't even know about hyaluronidase until I did some research on the web.

Doctor Answers (8)

Restylane Lump or Granuloma?

+1

     Restylane lump or granuloma can be difficult to sort out.  Hyaluronidase trial should be performed on the lump.


Los Angeles Plastic Surgeon
5.0 out of 5 stars 180 reviews

Restylane allergy

+1

It is quite uncommon to have a restylane or juvederm allergy. It is possible that you just had too much product injected in which case hyaluronidase is a great and safe way to dissolve it. It is possible to have a granulomatous reaction, though a bit odd to have it in one place and not the other. Make sure to have your treatments with an experienced and highly trained physician such as a dermatologist to minimize any risks.

Benjamin Barankin, MD
Toronto Dermatologic Surgeon
5.0 out of 5 stars 19 reviews

Restylane Allergy or Granuloma

+1

1. A Restylane allergy should cause a similar reaction in both areas. 

2. If it is Restylane, it would be present from the start and slowly subsiding.

3. It is likely to be a foreign body granulomatous reaction - you body doesn't like Restylane in that area and is surrounding it with macrophage cells.

5. If you were my patient, I would suggest a trial, even now, of a tiny amount of hyaluronidase in one lump, and very dilute steroid in another.

Hope this helps!

 

Elizabeth Morgan, MD, PhD
Atlanta Plastic Surgeon
4.5 out of 5 stars 18 reviews

You might also like...

Restylane allergy?

+1

This probably is not an allergy. You can get lumps or bumps from restylane that is injected that way or if nodules form as a reaction to this. Are you sure that you had this injected into your forward and not botox or disport?

Jo Herzog, MD
Birmingham Dermatologist
5.0 out of 5 stars 12 reviews

Reactions to Restylane would be in all locations

+1

You are correct that an allergy would have the affect everywhere injected, thus, it's absolutely not an allergy. My best assumption would be that the filler in your chin was injected with larger bolus volume deposits, so there are lumps. Your forehead (although this area isn't done quite as often with fillers, as the lower face is), must have been done in a threading injection technique where the needle goes in and then as it's pulled out, the Restylane is injected the whole time, thus threading the solution through the site. This is more effective when trying to fill flatter or thinner areas. Not every injector does hyaluronidase or is even comfortable doing it, which is why you probably weren't told about it.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

Restylane and allergic reaction

+1

It's not likely you are having an allergic reaction. More likely is injection technique in the area. If it's possible that your injector placed a bolus of product rather than thin threading, you'll typically feel them, but not necessarily see them. Follow up with your provider for further assessment and options.

Sam Naficy, MD
Seattle Facial Plastic Surgeon
5.0 out of 5 stars 132 reviews

Allergic Reaction to Restylane

+1

An allergic reaction would occur in both locations if it were real.  It would sound as if you had some injection issues in the chin where too much was placed as a bolus rather than smooth threads.  As we are at least 4 months out, you may have to rely on the tincture of time, but small amounts of hyaluronidase certainly would not hurt. If the lumps are visible on the surface I would definitely suggest trying this, but if they are only palpable and not visible, realize that over time they will disappear.

Steven Swengel, MD
Los Gatos Dermatologic Surgeon
5.0 out of 5 stars 4 reviews

Restylane allergy?

+1

You are correct in that you would not get an allergic reaction to Restylane in one area and not the other.  So, it clearly is not an allergy that you have.  Most likely, your results were technique related.  I think the hyaluronidase would be a good option to try, as it should not worsen anything and might help with your problem.  

Michael I. Echavez, MD
San Francisco Facial Plastic Surgeon
5.0 out of 5 stars 13 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.